Dube MP, Parker RA, Tebas P, Grinspoon SK, Zackin RA, Robbins GK, et al. Glucose metabolism, lipid, and body fat changes in antiretroviral-naive subjects randomized to nelfinavir or efavirenz plus dual nucleosides
Harvard University, Cambridge, Massachusetts, United States AIDS
(Impact Factor: 5.55).
12/2005; 19(16):1807-18. DOI: 10.1097/01.aids.0000183629.20041.bb
To determine if particular components of antiretroviral drug regimens are associated with greater insulin resistance, dyslipidemia, and peripheral lipoatrophy.
Metabolic and body composition variables were measured prospectively over 64 weeks in 334 antiretroviral-naive, HIV-infected subjects who were randomized to receive nelfinavir, efavirenz, or both, combined with zidovudine/lamivudine or didanosine/stavudine in a factorial design, multicenter trial. Subjects assigned to efavirenz (n = 110) were compared with those assigned to nelfinavir (n = 99); subjects assigned to zidovudine/lamivudine (n = 154) were compared with those assigned to didanosine/stavudine (n = 180). A subset of 157 subjects had serial dual-energy X-ray absorptiometry (DEXA) scans.
Lipid measures increased in all groups. Greater increases in high density lipoprotein (HDL) cholesterol occurred with efavirenz than with nelfinavir. Greater increases in total cholesterol, non-HDL cholesterol and HDL cholesterol occurred with stavudine and didanosine than with zidovudine/lamivudine. There were no differences in insulin resistance in the comparisons. After initial increases in the first 16 weeks, median limb fat decreased. Greater changes in percentage changes in limb fat occurred with didanosine/stavudine (-16.8%) than with zidovudine/lamivudine (+4.0%; P < 0.001 for overall change from baseline) and with nelfinavir (-13.1%) compared with efavirenz (+1.8%; P = 0.003).
Over 64 weeks, all regimens were associated with increases in lipids but insulin resistance did not differ between groups. Regimens containing didanosine/stavudine and regimens containing nelfinavir were associated with greater loss of limb fat.
Available from: PubMed Central
- "According to the D:A:D, a consortium assessing adverse events of anti-HIV drugs, the risk associated to certain PI’s (indinavir, lopinavir/ritonavir, abacavir) was consistently lower than the one calculated to the annual increment in risk associated to advanced age and current smoking habit . The use of lopinavir/ritonavir , stavudine , efavirenz  and nelfinavir, zidovudine/lamivudine and didanosine/stavudine  have already been reported as causative of dyslipedemia by at least one of the following mechanisms (i) increased TG levels, (ii) increased LDL-c levels, and (iii) increased HDL-c levels. "
[Show abstract] [Hide abstract]
ABSTRACT: The success of highly active antiretroviral therapy (HAART) has determined a dramatic decline in AIDS- and immunodeficiency-related causes of death in the HIV-infected population. As life-expectancy increases, such individuals have become gradually exposed not only to the effects of aging itself, but also to the influence of environmental risk factors, which are known to act in the general population. These features can lead to obesity, diabetes mellitus and ultimately cardiovascular diseases (CVD). Metabolic complications and abnormal fat distribution were frequently observed after a few years of antiretroviral therapy and, as the array of antiretroviral drugs became broader, long term metabolic alterations are becoming far more common worldwide. Nevertheless, the risk of not being on HAART is overwhelmingly greater than the metabolic adverse events in terms of morbidity and mortality events. HIV/HAART-induced metabolic unbalances overlap in some extent the components of Metabolic Syndrome (MetS) and its high rates in the HIV population place infected individuals in an elevated CVD risk category. MetS can explain at least in part the emergence of CVD as the major morbidity and mortality conditions in the HIV population. In this review we convey information on the underlying aspects of MetS during HIV infection, highlighting some physiopathological and epidemiological features of this comorbidity along with the role played by HIV itself and the synergy action of some antiretroviral drugs. Considerations on MetS management in the HIV population are also depicted.
AIDS Research and Therapy 12/2013; 10(1):32. DOI:10.1186/1742-6405-10-32 · 1.46 Impact Factor
Available from: Fariba S Younai
- "Side effects associated with long-term use of ARVs are mostly related to metabolic complications and cardiovascular disease. Metabolic complications include hyperglycemia, insulin resistance and hyperlipidemia (elevations in total cholesterol, low-density lipoprotein and triglycerides) mostly caused by many of the older formulations of PIs.54 Lipoatrophy or peripheral fat-wasting occurs with the NRTI use, while visceral fat deposition is seen with PIs and is associated with hyperinsulinemia and dyslipidemia.55,56 These metabolic alterations coupled with the changes in body composition (with loss of subcutaneous fat and/or accumulation of visceral fat), inflammation and the direct effects of the virus on the vasculature increase the risk for coronary heart disease and require preventive measures.57,58,59 "
[Show abstract] [Hide abstract]
ABSTRACT: After more than 30 years of battling a global epidemic, the prospect of eliminating human immunodeficiency virus (HIV) as the most challenging infectious disease of the modern era is within our reach. Major scientific discoveries about the virus responsible for this immunodeficiency disease state, including its pathogenesis, transmission patterns and clinical course, have led to the development of potent antiretroviral drugs that offer great hopes in HIV treatment and prevention. Although these agents and many others still in development and testing are capable of effectively suppressing viral replication and survival, the medical management of HIV infection at the individual and the population levels remains challenging. Timely initiation of antiretroviral drugs, adherence to the appropriate therapeutic regimens, effective use of these agents in the pre and post-exposure prophylaxis contexts, treatment of comorbid conditions and addressing social and psychological factors involved in the care of individuals continue to be important considerations.International Journal of Oral Science (2013) 5, doi:10.1038/ijos.2013.76; published online 18 October 2013.
International Journal of Oral Science 10/2013; 5(4). DOI:10.1038/ijos.2013.76 · 2.53 Impact Factor
Available from: Karen Cohen
- "All included studies involved a comparison of different antiretroviral regimens, with the exception of the cohort study that compared HIV-infected people with people who were known or presumed to be HIV-uninfected . Eight randomised controlled trials , , –, , , , and two switching studies ,  evaluated NRTI-sparing regimens; four randomised controlled trials , , , , and one switching study  evaluated protease inhibitor (PI) versus non-nucleoside reverse transcriptase inhibitor (NNRTI) regimens; six randomised controlled trials , , , , , , and five switching studies , , , ,  evaluated NRTI versus NRTI regimens; two randomised controlled trials , , and one switching study  evaluated PI versus PI regimens; and one randomised controlled trial , and one switching study  evaluated other antiretroviral categories. "
[Show abstract] [Hide abstract]
ABSTRACT: Lipoatrophy and/or central fat gain are observed frequently in patients on antiretroviral therapy (ART). Both are assumed to be antiretroviral adverse drug reactions.
We conducted a systematic review to determine whether fat loss or gain was more common in HIV-infected patients on ART than in uninfected controls; was associated with specific antiretrovirals; and would reverse after switching antiretrovirals.
Twenty-seven studies met our inclusion criteria. One cohort study reported more lipoatrophy, less subcutaneous fat gain, but no difference in central fat gain in HIV-infected patients on ART than in controls. Randomised controlled trials (RCTs) showed more limb fat loss (or less fat gain) with the following regimens: stavudine (versus other nucleoside reverse transcriptase inhibitors (NRTIs)); efavirenz (versus protease inhibitors (PIs)); and NRTI-containing (versus NRTI-sparing). RCTs showed increased subcutaneous fat after switching to NRTI-sparing regimens or from stavudine/zidovudine to abacavir/tenofovir. There were no significant between-group differences in trunk and/or visceral fat gain in RCTs of various regimens, but results from efavirenz versus PI regimens were inconsistent. There was no significant between-group differences in central fat gain in RCTs switched to NRTI-sparing regimens, or from PI-containing regimens.
There is clear evidence of a causal relationship between NRTIs (especially thymidine analogues) and lipoatrophy, with concomitant PIs possibly having an ameliorating effect or efavirenz causing additive toxicity. By contrast, central fat gain appears to be a consequence of treating HIV infection, because it is not different from controls, is not linked to any antiretroviral class, and doesn't improve on switching.
PLoS ONE 05/2013; 8(5):e63623. DOI:10.1371/journal.pone.0063623 · 3.23 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.